Alert archive / Maine / Beach Hazards Statements in 2022
Beach Hazards Statement 14, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jul 21, 2022, 3:08 PM EDT for Hancock County, Maine. It took effect at Jul 22, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2022, 3:08 PM EDT (19:08 UTC)
- In effect from
- Jul 22, 2022, 8:00 AM EDT
- Expired
- Jul 22, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
County Hancock County, ME
The radar
The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
919 WHUS41 KCAR 211908 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 308 PM EDT Thu Jul 21 2022 MEZ029-220315- /O.NEW.KCAR.BH.S.0014.220722T1200Z-220723T0000Z/ Coastal Hancock- 308 PM EDT Thu Jul 21 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the middle 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the middle to upper 50s. * WHERE...Coastal Hancock County. * WHEN...From Friday morning through Friday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
3 follow-up statements
223 WHUS41 KCAR 220127 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 927 PM EDT Thu Jul 21 2022 MEZ029-221000- /O.CON.KCAR.BH.S.0014.220722T1200Z-220723T0000Z/ Coastal Hancock- 927 PM EDT Thu Jul 21 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the middle 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the middle to upper 50s. * WHERE...Coastal Hancock County. * WHEN...From Friday morning through Friday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
052 WHUS41 KCAR 220649 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 249 AM EDT Fri Jul 22 2022 MEZ029-230000- /O.CON.KCAR.BH.S.0014.220722T1200Z-220723T0000Z/ Coastal Hancock- 249 AM EDT Fri Jul 22 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the middle 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the middle to upper 50s. * WHERE...Coastal Hancock County. * WHEN...Friday. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
197 WHUS41 KCAR 230001 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 801 PM EDT Fri Jul 22 2022 MEZ029-230815- /O.EXP.KCAR.BH.S.0014.000000T0000Z-220723T0000Z/ /O.NEW.KCAR.BH.S.0015.220723T1200Z-220724T0000Z/ Coastal Hancock- 801 PM EDT Fri Jul 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...The warm air temperatures in the middle 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the middle to upper 50s. * WHERE...Coastal Hancock County. * WHEN...Saturday. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 1:57 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 21, 1:57 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Caribou ME 157 PM EDT Thu Jul 21 2022 .SYNOPSIS... A warm front will lift north of Maine this morning. A cold front then approaches from the west this afternoon and crosses the area tonight. Weak high pressure builds in Friday remains through Saturday, followed by a cold front crossing the area on Sunday through Sunday night. High pressure begins to build back toward the region Monday. && .NEAR TERM /THROUGH TONIGHT/... 130 PM Update: Severe Thunderstorm Watch in effect through 8 PM for Aroostook, Piscatiquis, Penobscot and Northern Somerset Counties. Severe threat continues as before with an approaching 700-500 hPa shortwave coupled with CAPES of around 2000-2500 J/kg along with 35-40KT of 0-6km bulk shear supporting strong to severe storms, with QLCS structure likely. With any QLCS an isolated tornado cannot be ruled out, but it is not likely. The most likely threat remains damaging wind gusts, with a secondary risk of large hail. The severe threat is highest this afternoon and early evening to the north of a Bangor to Topsfield line. Previous discussion: A hot and humid air mass ahead of an approaching upper trough and cold front will lead to the potential for strong to severe thunderstorms this afternoon and evening. The day will start with areas of low clouds and fog along the Downeast coast and clouds and possible showers across the western and northern zones associated with a warm front. Otherwise, clouds with the warm front will give way to sunshine which will boost the temperatures rapidly into the 80s by midday with a few inland spots likely to reach the low 90s this afternoon. Near record highs are possible in spots (see climate section below). Dew points will be quite high and should soar into the upper 60s to near 70F. This will produce heat index values in the low to mid 90s, but just shy of heat advisory criteria. The hot/humid air mass will mean plenty of low level fuel for thunderstorms later today. Convection is expected to fire on a pre-frontal trough in the Saint Lawrence River Valley around midday and should move into our western zones early to mid afternoon and push east, perhaps not reaching the eastern zones until early evening. The model soundings have MU Cape values of 1500- 2000 J/KG with 0 to 6 KM shear of around 35-40 knots in the afternoon with a nice backing of the wind with height. Hodographs also look fairly impressive with decent helicity. Expect there will be a line of thunderstorms that moves through with line segments that could potentially bow and lead to strong/damaging wind gusts. Given the modeled hodographs a few discrete cells/possible supercells will be possible. The radar will certainly need to be watched closely for possible rotating cells. For now will go with damaging wind and small hail as the wind threat looks much greater than large hail, although large hail would be possible in more discrete cells. The threat of severe weather will likely continue until around 9 PM in the eastern zones when a strong short wave exits the region. The best chance of strong to severe storms will be along and north of a line from Dover-Foxcroft to Houlton. The severe weather threat ends, but it will remain mild and muggy later tonight with patchy fog possible, especially in areas that receive heavier showers and storms. A secondary batch of showers with embedded thunder may accompany the cold front once the severe threat ends. Given the potential severe weather threat a special meso sector satellite request has been filed for this afternoon and evening. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Drier airmass Friday behind the cold front with only a slight chance of showers in the afternoon, mainly in the north. Airmass will still be quite warm, and with a W breeze rather than S breeze like Thursday, we will have less marine influence and a better ability for temperatures to really rise and reach their potential. Going for highs in the mid 80s north and upper 80s to around 90 Downeast. Dewpoints 5-10F lower than Thursday will make it feel not too oppressive. Really very little change in the pattern Friday night and Saturday, with warm zonal westerly flow. Saturday will be another hot day, but not terribly muggy with dewpoints similar to Friday...upper 50s to mid 60s. Slight chance of showers in the afternoon again, mainly Northern Maine. Models in good agreement Friday and Saturday. Went a bit above most guidance for high temperatures both days, as models often don't go warm enough when we have a W/SW breeze and above average temperatures in the warm season. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Heading into Sunday, the next upper trough and cold front begin to approach. This means more of a SW flow aloft and an increasing S/SW breeze at the surface. Model trend has been a bit slower for the approaching cold front, and concerned it could get quite hot away from the immediate coast Sunday. Went a bit warmer than NBM inland, forecasting upper 80s to low 90s, but concerned it could be even a little warmer. Precip chances increase late afternoon into early evening as the cold front approaches. Went with likely PoPs along and NW of a Houlton to Dover-Foxcroft line, with chance PoPs elsewhere. Thunderstorms look like a good bet. Some uncertainty on cold front timing, but looks like the front will move through late Sunday night into Monday. Depending on timing, storms are a possibility again on Monday, with the better chance being over Downeast which may still be just ahead of the cold front. Finally turning less hot/muggy on Tuesday/Wednesday behind the cold front, with highs mid 70s to low 80s, and lows in the 50s. Precip chances look small Tuesday/Wednesday as well. Models are in good agreement on this break from the heat and humidity. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... NEAR TERM: VFR at the northern terminals most of today, but MVFR/IFR in any heavier showers and thunderstorms later this afternoon and evening. MVFR ceilings likely for a time tonight with improvement to VFR by morning. MVFR possible at times at KBGR early today, but mainly VFR. Conditions will lower to MVFR this evening. Highly variable at KBHB with low clouds/fog at times with IFR. Clearing to VFR possible this afternoon. S/SE wind 10 to 15 knots and gusty today shifting SW diminishing to 5 knots tonight. Strong and erratic wind gusts possible in/near thunderstorms with local wind gusts to 50+ knots in any severe storms, mainly from KHUL north. LLWS is possible this evening at KBHB and KBGR. SHORT TERM: Friday to Saturday Night...Mainly VFR, with W/SW winds to 10 kts during the day and light at night. Sunday...VFR through early afternoon. S/SW wind 10-15 kts. Potential for lower conditions mainly Northern Maine mid to late afternoon in showers and thunderstorms. Sunday Night and Monday...Mix of VFR/MVFR with showers and thunderstorms possible. S wind 10 kts shifting to W/SW Monday. && .MARINE... NEAR TERM: The wind and seas are expected to remain below small craft advisory levels. The South/southwest flow will likely cause seas to build to 4 to 5 ft on the outer waters, but wind gusts likely will not exceed 20 knots in the stable air mass over the waters. Fog will pose a hazard to mariners. SHORT TERM: Winds will be below small craft Friday through early Sunday, with a possible return to small craft (25 knots) late Sunday. Seas 3 to 5 feet Friday, diminishing to 2 to 4 feet Saturday and Sunday. Seas to 6 feet could return late Sunday night into Monday. && .CLIMATE... Here are the record high temperatures at our long term climate sites for July 21st: Caribou: 90F, in 1994 Houlton: 91F, in 1994 Millinocket: 96F, in 1991 Bangor: 95F, in 1994 && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Maloit Short Term...Foisy Long Term...Foisy Aviation...CB/Maloit/Foisy Marine...CB/Maloit/Foisy Climate...
Hazardous weather outlook, Jul 21, 11:39 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1139 AM EDT Thu Jul 21 2022 MEZ001>006-010-011-015-031-221545- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- 1139 AM EDT Thu Jul 21 2022 ...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ016-017-029-030-032-221545- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Northern Washington- 1139 AM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. An isolated strong thunderstorm is possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-221545- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1139 AM EDT Thu Jul 21 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 21, 11:10 AM EDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Caribou ME 1110 AM EDT Thu Jul 21 2022 MEZ001>006-010-011-015-031-211645- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Dover-Foxcroft, Milo, and Guilford 1110 AM EDT Thu Jul 21 2022 ...Scattered Strong to Possibly Severe Thunderstorms are Likely From Mid-Afternoon into This Evening... Scattered strong to possibly severe thunderstorms are likely this afternoon, mainly after 2 PM through this evening. Thunderstorms may contain large hail, damaging winds, frequent lightning, and brief torrential downpours. While the threat is low, a brief isolated tornado cannot be ruled out. A line of thunderstorms has already formed west of the area and will move east across the area from mid to late this afternoon into this evening, encountering conditions favorable for strong to severe thunderstorms. Strong thunderstorms can become severe, producing large hail, damaging winds, deadly lightning, and very heavy rainfall. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation, including possible watches and warnings.
Special weather statement, Jul 21, 2:21 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Caribou ME
221 PM EDT Thu Jul 21 2022
MEZ001-211900-
Northwest Aroostook ME-
221 PM EDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of northwestern
Aroostook County through 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking an area of strong
thunderstorms over Saint Pamphile, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saint Pamphile and Allagash Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Maine.
&&
LAT...LON 4746 6918 4743 6911 4743 6904 4725 6905
4663 6984 4668 7000 4745 6923
TIME...MOT...LOC 1820Z 215DEG 31KT 4689 6969
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MStrauserThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:21 PM EDT | Special Weather Statement | CAR | 39 min | |
| Jul 21, 3:26 PM EDT | Areal Flood Advisory | CAR | Aroostook | 2 hr |
| Jul 21, 3:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 64 min |
| Jul 21, 3:36 PM EDT | Special Weather Statement | CAR | 24 min | |
| Jul 21, 4:27 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 63 min |
| Jul 21, 4:59 PM EDT | Special Weather Statement | CAR | 31 min | |
| Jul 21, 5:23 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 52 min |
| Jul 21, 5:28 PM EDT | Special Weather Statement | CAR | Piscataquis | 47 min |
| Jul 21, 5:31 PM EDT | Special Weather Statement | CAR | Aroostook | 44 min |
| Jul 21, 5:33 PM EDT | Special Weather Statement | CAR | 42 min | |
| Jul 21, 5:37 PM EDT | Special Weather Statement | CAR | Aroostook | 38 min |
| Jul 21, 5:46 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 59 min |
| Jul 21, 5:52 PM EDT | Areal Flood Advisory | CAR | Aroostook, Piscataquis, Somerset | 104 min |
| Jul 21, 6:02 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 43 min |
| Jul 21, 6:38 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 26 min |
| Jul 21, 7:01 PM EDT | Areal Flood Advisory | CAR | Aroostook | 94 min |
| Jul 21, 7:14 PM EDT | Areal Flood Advisory | CAR | Aroostook | 93 min |
Nearby
Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.